Printer Friendly

Mixing drugs a danger--especially for elderly.

Potentially dangerous mixing of medications is common among older people and non-prescription drugs are the culprit more than half of the time, according to a new study, published in the Journal of the American Medical Association this January. US researchers found nearly 1 out of every 25 people aged 57-85 took dangerous combinations of drugs with the potential for serious interactions. For men aged 75-85, it was as high as 1 in 10.

'The public has an awareness that two prescription medications used together might be dangerous,' said study author Stacy Tessler Lindau of the University of Chicago Medical Center. 'But what people don't fully appreciate is that nonprescription drugs can interact with prescription drugs and even other nonprescription drugs.'

About a third of older adults use 5 or more prescriptions and about half use over-the-counter medications and dietary supplements, the study found. More than half of older adults used 5 or more prescription medications, over-the-counter medications or dietary supplements while 29% took more than 5 prescription medications. More than half of the dangerous drug combinations included the use of aspirin or blood thinners such as warfarin. The most common dangerous combination of non-prescription drugs was Ginkgo biloba and aspirin, which can increase the risk of internal bleeding when taken together.

Researchers at the University of Chicago studied the medication use of 3 500 people aged 57-85 living independently across the USA to create a representative sample. When extrapolated to the general population, the study found that some 2.2 million people were at risk from dangerous combinations of medications. US adults over the age of 65 are taken to the emergency room more than 175 000 times every year because of bad reactions to medication.
COPYRIGHT 2009 South African Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:International
Author:Bateman, Chris
Publication:CME: Your SA Journal of CPD
Article Type:Report
Geographic Code:1USA
Date:Jan 1, 2009
Words:286
Previous Article:Brit dies of rabies contracted in SA.
Next Article:Pay for Zim doctors 'untenable'.
Topics:


Related Articles
Treating the mind, risking the body.
Mini-Mental State Exam misses memory problems.
Secondary headaches more common in elderly.
Alcohol-interactive medicines tend not to deter drinking.
Atypicals for dementia a modest help with behavior problems.
Prescription Drugs: FDA Guidance and Regulations Related to Data on Elderly Persons in Clinical Drug Trials.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters